The death toll from an outbreak of fungal meningitis linked to contaminated steroid injections has risen, leaving many people in our area to wonder, "Am I at risk?" Innae Park has more on this outbreak and what potential impact, if any, it will have on New Yorkers.
UNITED STATES -- With over one hundred people infected and the death toll rising, the fungal meningitis outbreak is striking fear in many. However, physicians say the alarm is not warranted.
“It is not a flu pandemic that we were talking about a couple of years ago,” said Dr. Theresa Stephan Hains of Buffalo State Weigel Health Center. “It is very, very rare and primarily affects typically hospitalized patients who would be severely immune-suppressed for some reason. This is not a disease of the general population.”
That's because those diagnosed with the infection thus far were directly injected with the steroid methylprednisolone acetate. The shots to relieve back pain were created by a specialty pharmacy in Massachusetts and thousands were sent out to 23 states, including New York. The three clinics to receive the injections were in Rochester, Mount Vernon and Mineola and so far, no cases have been reported from our area.
Some of the infection's symptoms include a headache, fever, stiff neck, weakness or numbness, slurred speech or increased pain or swelling at the site of their injection. However, these resemble symptoms of viral meningitis as well, so anyone exhibiting these is urged to check with a physician.
“You don't go to your doctor and ask for pills. It's typically anti-fungal treatments that would be given intravenously,” said Stephan Hains.
New England Compounding Center, the pharmacy in Massachusetts, has recalled all its products and shut down production as the FDA investigates.
If you'd like more information, visit www.cdc.gov.